Wisconsin, 2004

Damaging Winds in Wisconsin, March 5, 2004

March 5, 2004 · NWS MKX · 11 events in 3 counties and zones

A fast-moving, broken, line of thunderstorms moved northeast through Rock, Walworth, and Jefferson counties during the early morning hours of March 5, 2004. Although the thunderstorm cells were compact on radar, their wet-microbursts generated locally, brief, powerful, straight-line winds of 50 to 65 knots (58-75 mph).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A fast-moving, broken, line of thunderstorms moved northeast through Rock, Walworth, and Jefferson counties during the early morning hours of March 5, 2004. Although the thunderstorm cells were compact on radar, their wet-microbursts generated locally, brief, powerful, straight-line winds of 50 to 65 knots (58-75 mph). In the city of Clinton, half of a home's roof was torn off, and the resultant wind-generated debris then damaged a nearby garage and a pick-up truck. Otherwise the powerful winds uprooted large trees or cracked large tree limbs, or toppled power lines/power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 5, 3:00 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 5, 3:00 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CST FRI MAR 5 2004

.DISCUSSION...FORECAST FOCUS IS STILL ON PRECIPITATION
TRENDS/FLOODING CONCERN TODAY.

FLOODING POTENTIAL STILL IN PLACE WITH MANY AREA RIVERS EXPECTED TO
RISE ABOVE FLOOD STAGE. WILL LEAVE WATCH GOING FOR TODAY.
FURTHER DETAILS IN MKEFFAMKE PRODUCT.

IMPRESSIVE H8 SPEED/MOISTURE CONVERGENCE ALONG WITH COUPLING OF
UPPER JETS HAS PROVIDED PLENTY OF FORCING TO GO ALONG WITH THE
PLENTIFUL MIXING RATIOS OF 6-8 G/KG. ISENTROPIC PLOTS SHOW THE STRONG
UPGLIDE. THE AFOREMENTIONED UPWARD MOTION SHIFTS NORTH AND EAST OF
CWA BY 12Z WITH ISENTROPIC SINKING/DRYING AFTER 12Z. DRY SLOT ON THE
WAY AS IS 988MB SFC LO AND SFC WRM FNT. STG NEG TILT SHORT WAVE YET
TO COME WILL KEEP PCPN CHCS GOING BEYOND 12Z. APPCH OF SAID VORT
STILL GENERATING GOOD COVERAGE OF PCPN ACRS IA AND THIS IS TICKETED
FOR CWA THIS MORNING. BUFKIT SOUNDINGS NOT LATCHING ON TO ANY CAPE...
THO LIGHTNING ACTIVITY INCREASING ACRS IOWA WITH BANDS OF CONVECTION
ON LEADING EDGE OF PVA. OVERALL STRENGTH OF SYS AND TRACK OF SFC LO
THRU SRN WI PER RISE/FALL COUPLET...DOES BRING A BRIEF WINDOW OF
INSTAB/HIGHER DEW POINTS INTO CWA. WILL MENTION CHC OF T FOR MRNG
HRS. GIVEN POSN OF WRMFNT WILL ALSO HAVE AREAS FOG TO CONTEND WITH AS
WELL.

WILL MAINTAIN CHC OF SHSN OR MIXY RASN GOING TO SLL -SN FOR TNGT AS
H5-H7 TROF AXIS CROSSES CWA ALONG WITH LOW LEVEL H8-SFC CYCLONIC FLOW
EVIDENT AS WELL.

FAIRLY STRONG SHORT WAVE CROSSES AREA SAT NGT WITH ACCOMPANYING
PVA. WILL HAVE HIGH END CHC POPS WITH THIS. GFS TRIES TO ROTATE A 30
A SECONDARY 30 UNIT VORT ACRS CWA DURG SUNDAY. ETA SHOWING A MORE
CHANNELIZED VORT STRUCTURE WITH MUCH LESS PCPN POTENTIAL. WILL
KEEP GOING CHC FOR NOW.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH TODAY ENTIRE CWA.
Hazardous weather outlook, Mar 5, 4:39 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
439 AM CST FRI MAR 5 2004

WIZ046-047-051-052-056>060-062>072-061100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
439 AM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HEAVY RAIN THURSDAY NIGHT AND FRIDAY MORNING WILL CAUSE
MANY RIVERS TO RISE OVER THE NEXT FEW DAYS...SOME ABOVE THEIR FLOOD
STAGE.  PEOPLE IN FLOOD PRONE AREAS SHOULD BE PREPARED TO TAKE ACTION
SHOULD FLOODING OCCUR.  MONITOR OUR HYDROLOGIC STATEMENTS FOR UPDATES
ON THE STATUS OF AREA RIVERS.  A FEW THUNDERSTORMS ARE POSSIBLE
DURING THE MORNING...WITH ALL RAIN DIMINISHING QUICKLY BY MID DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SNOW ACROSS THE AREA SATURDAY NIGHT AND SUNDAY
AND AGAIN MONDAY INTO MONDAY NIGHT.  A FEW INCHES OF ACCUMULATION ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED TO REPORT ANY FLOODING ACROSS THE
AREA.

DAVIS

The radar

The Milwaukee radar (KMKX), 57 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
March 5, 5:36 AM CST
Where
Rock County, 5 mi SSE of Clinton
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -88.833

Thunderstorm Wind, Rock

When
March 5, 5:40 AM CST
Where
Rock County, Clinton
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
GENERAL PUBLIC
Coordinates
42.567, -88.867

Thunderstorm Wind, Rock

When
March 5, 5:42 AM CST
Where
Rock County, 3 mi W of Orfordville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -89.317

Thunderstorm Wind, Rock

When
March 5, 5:47 AM CST
Where
Rock County, 4 mi SE of Janesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -88.950

Thunderstorm Wind, Rock

When
March 5, 5:55 AM CST
Where
Rock County, 2 mi NNW of Johnstown Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -88.850

Thunderstorm Wind, Rock

When
March 5, 6:00 AM CST
Where
Rock County, 6 mi NE of Milton
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -88.867

Thunderstorm Wind, Walworth

When
March 5, 6:00 AM CST
Where
Walworth County, 3 mi W of La Grange
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
42.800, -88.650

Thunderstorm Wind, Walworth

When
March 5, 6:00 AM CST
Where
Walworth County, Como
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -88.500

Thunderstorm Wind, Walworth

When
March 5, 6:01 AM CST
Where
Walworth County, 3 mi NW of La Grange
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
42.833, -88.633

Thunderstorm Wind, Jefferson

When
March 5, 6:03 AM CST
Where
Jefferson County, 1 mi SW of Palmyra
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
42.867, -88.617

Thunderstorm Wind, Jefferson

When
March 5, 6:05 AM CST
Where
Jefferson County, 1 mi NE of Palmyra
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -88.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389843, 5389841, 5389842, 5389844, 5389845, 5389846, 5389849, 5389851, 5389850, 5389847, 5389848.